Alert archive / California / Hazardous Seas Warnings in 2016

Hazardous Seas Warning 7, NWS Eureka, CA

January 23, 2016

NWS Eureka, CA issued this hazardous seas warning at Jan 23, 2016, 8:45 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2016, 8:45 AM PST (16:45 UTC)
Expired
Jan 23, 2016, 2:53 PM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

071 
WHUS76 KEKA 231645
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
845 AM PST SAT JAN 23 2016

PZZ475-232300-
/O.CAN.KEKA.GL.W.0012.000000T0000Z-160123T1700Z/
/O.NEW.KEKA.SE.W.0007.160123T1645Z-160123T2300Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
845 AM PST SAT JAN 23 2016

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NW 20 TO 25 KT TODAY...EASING TONIGHT.

* SEAS...A COMBINATION OF SHORT PERIOD NW AND SW WAVES ALONG WITH
  LARGE W SWELL WILL CREATE LARGE STEEP SEAS OF 16 TO 18 FT TODAY.
  SEAS WILL SUBSIDE TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ455-240045-
/O.UPG.KEKA.SC.Y.0014.000000T0000Z-160124T0500Z/
/O.NEW.KEKA.SE.W.0007.160123T1645Z-160123T2300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
845 AM PST SAT JAN 23 2016

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.
THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NW 10 TO 20 KT TODAY...EASING TONIGHT.

* SEAS...A COMBINATION OF SHORT PERIOD NW AND SW WAVES ALONG WITH
  LARGE W SWELL WILL CREATE LARGE STEEP SEAS OF 15 TO 18 FT TODAY.
  SEAS WILL SUBSIDE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ450-240045-
/O.CON.KEKA.SC.Y.0014.000000T0000Z-160124T0500Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
845 AM PST SAT JAN 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WINDS...NW 10 TO 20 KT TODAY...EASING TONIGHT.

* WAVES...A COMBINATION OF SHORT PERIOD NW AND SW WAVES ALONG WITH
  W SWELL WILL CREATE LARGE STEEP SEAS OF 10 TO 13 FT TODAY. SEAS
  WILL SUBSIDE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-240045-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-160124T0500Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
845 AM PST SAT JAN 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WINDS...NW 15 TO 25 KT TODAY...EASING TONIGHT.

* WAVES...A COMBINATION OF SHORT PERIOD NW AND SW WAVES ALONG WITH
  W SWELL WILL CREATE LARGE STEEP SEAS OF 13 TO 15 FT TODAY. SEAS
  WILL SUBSIDE TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
000 
WHUS76 KEKA 232253
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
253 PM PST SAT JAN 23 2016

PZZ455-240700-
/O.CAN.KEKA.SE.W.0007.000000T0000Z-160123T2300Z/
/O.EXB.KEKA.SC.Y.0014.000000T0000Z-160124T1100Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
253 PM PST SAT JAN 23 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST SUNDAY. THE
HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. 

* SEAS...A COMBINATION OF SHORT PERIOD NW WAVES ALONG WITH WEST
  SWELL WILL CREATE LARGE STEEP SEAS OF 12 TO 14 FT THIS EVENING.
  SEAS WILL SUBSIDE OVERNIGHT AND SUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-240700-
/O.CAN.KEKA.SE.W.0007.000000T0000Z-160123T2300Z/
/O.NEW.KEKA.SC.Y.0016.160123T2253Z-160124T1100Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
253 PM PST SAT JAN 23 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST SUNDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST SUNDAY. THE
HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. 

* SEAS...A COMBINATION OF SHORT PERIOD NW WAVES ALONG WITH LARGE
  WEST SWELL WILL CREATE LARGE STEEP SEAS OF 13 TO 15 FT THIS
  EVENING. SEAS WILL SUBSIDE OVERNIGHT AND SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-240700-
/O.EXT.KEKA.SC.Y.0014.000000T0000Z-160124T1100Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
253 PM PST SAT JAN 23 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SUNDAY...

* SEAS...A COMBINATION OF SHORT PERIOD NW WAVES ALONG WITH WEST
  SWELL WILL CREATE LARGE STEEP SEAS OF 11 TO 13 FT THIS EVENING.
  SEAS WILL SUBSIDE OVERNIGHT AND SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-240700-
/O.EXT.KEKA.SC.Y.0015.000000T0000Z-160124T1100Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
253 PM PST SAT JAN 23 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SUNDAY...

* SEAS...A COMBINATION OF SHORT PERIOD NW WAVES ALONG WITH WEST
  SWELL WILL CREATE LARGE STEEP SEAS OF 12 TO 14 FT THIS EVENING.
  SEAS WILL SUBSIDE OVERNIGHT AND SUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Jan 23, 4:46 AM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Jan 23, 4:46 AM PST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
446 AM PST SAT JAN 23 2016

.SYNOPSIS...CHANCES FOR RAIN WILL CONTINUE THROUGH SUNDAY. AN
UPPER LEVEL RIDGE WILL BRING MOSTLY DRY CONDITIONS MONDAY THROUGH
TUESDAY. THE WET PATTERN WILL RETURN ONCE AGAIN FOR THE SECOND
HALF OF THE WEEK.

&&

.SHORT TERM...THROUGH TUESDAY...RAIN SHOWERS WILL PERSIST THROUGH
THE DAY WITH WESTERLY FLOW ON THE SOUTH SIDE OF A LOW PRESSURE
SYSTEM MOVING INTO OREGON. THE BEST INSTABILITY IS CURRENTLY
MOVING INLAND AND THUNDERSTORM POTENTIAL IS DECREASING SHARPLY AT
THIS HOUR. HOWEVER THERE MAY BE JUST ENOUGH AFTERNOON HEATING TO
ALLOW FOR A RE-INTENSIFICATION OF SHOWERS OVER THE INTERIOR THIS
AFTERNOON INTO THE EARLY EVENING WHICH COULD SUPPORT AN ISOLATED
THUNDERSTORM AS SHOWERS MOVE INTO THE CENTRAL VALLEY. RAIN SHOWERS
WILL DECREASE QUICKLY THIS EVENING AND OVERNIGHT AS A SHORTWAVE
RIDGE MOVES OVERHEAD.

MOSTLY DRY CONDITIONS ARE EXPECTED LATE TONIGHT AND POSSIBLY INTO
EARLY SUNDAY MORNING. MODELS HAVE SHIFTED SHARPLY FROM PREVIOUS RUNS
AND NOW INDICATE THAT A WARM FRONT WILL BRING SOME LIGHT TO
MODERATE RAIN TO MUCH OF NORTHWEST CALIFORNIA THROUGH THE DAY
SUNDAY. THUS CHANCES FOR PRECIPITATION HAVE BEEN INCREASED SHARPLY
FROM 10-20 PERCENT TO 30-60 PERCENT AND MAY NEED TO BE INCREASED
FURTHER. THIS WARM FRONTAL PRECIPITATION WILL LIKELY REMAIN BELOW
A QUARTER INCH FOR MOST AREAS THROUGH SUNDAY NIGHT AS PRECIPITATION
COMES TO AN END.

UPPER LEVEL RIDGING WILL BUILD OVER THE WEST COAST MONDAY INTO MID
WEEK BRINGING MOSTLY DRY CONDITIONS AND SOME SUNSHINE THROUGH
TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...THE PRIMARY ITEM OF
INTEREST IN THE LONG TERM PERIOD WILL BE THE GRADUAL APPROACH OF
WHAT COULD POTENTIALLY BE A SIGNIFICANT COLD FRONT AND STORM
SYSTEM TOWARDS THE END OF THE WEEK. BY WEDNESDAY...THE RELATIVELY
STOUT WEST COAST RIDGE WILL BEGIN THE GRADUAL PROCESS OF BREAKING
DOWN...ALLOWING A STALLED STORM SYSTEM TO SAG SOUTHEASTWARD INTO
CALIFORNIA. MODEL GUIDANCE REMAINS SOMEWHAT SPLIT REGARDING THE
TIMING OF THIS SYSTEM...AND THE GFS REMAINS THE FASTER OF THE TWO
MAJOR FORECAST MODELS. HOWEVER...REGARDLESS OF THE TIMING
ISSUES...CONFIDENCE IS INCREASING THAT A PERIOD OF SIGNIFICANT
PRECIPITATION WILL OCCUR SOMETIME THURSDAY AND FRIDAY...FOLLOWED
BY LOWERING SNOW LEVELS AND AN EXTENDED PERIOD OF SHOWERS OVER THE
WEEKEND AS MUCH COLDER AIR MOVES INTO THE REGION. /BRC

&&

.AVIATION...MVFR TO LOW END VFR CEILINGS ARE EXPECTED TODAY AS
SCATTERED SHOWERS PERSIST THROUGH THE DAY. CLOUD COVER AND SHOWERS WILL
DECREASE THIS EVENING AND OVERNIGHT ALONG THE COAST RESULTING IN
DEVELOPING VFR CONDITIONS...HOWEVER LOW CLOUDS MAY BECOME TRAPPED
IN INTERIOR VALLEYS WITH IFR POSSIBLE THROUGH SUNDAY MORNING. A
WARM FRONT WILL BRING MORE CHANCES FOR RAIN AND LOW CEILINGS ON
SUNDAY.

&&

.MARINE...A LOW PRESSURE SYSTEM CONTINUES TO GRADUALLY MOVE EAST
THROUGH THE WATERS...RESULTING IN STRONG WINDS AND NUMEROUS SHOWERS.
SEAS REMAIN A MIXTURE OF A WESTERLY 14 SECOND SWELL AND STEEPER 9
SECOND SOUTHERLY WAVES...RESULTING IN SIGNIFICANT WAVE HEIGHTS OF
AROUND 13 TO 16 FEET AND A MIXED SEA STATE AS OF EARLY THIS MORNING.
AS THE DAY PROGRESSES...WINDS WILL GRADUALLY VEER FROM SOUTHWESTERLY
TO NORTHWESTERLY AND DIMINISH AS THE LOW PRESSURE SYSTEM MOVES
INLAND...AND BY OVERNIGHT TONIGHT WIND SPEEDS WILL LIKELY FALL TO
AROUND 5 OR 10 KT. WINDS WILL BE SLOWEST TO SUBSIDE SOUTH OF CAPE
MENDOCINO. THIS WILL ALLOW SEAS TO GRADUALLY SETTLE BY TOMORROW
MORNING...AND CONSIDERING THAT SOUTHERLY WINDS WILL REMAIN LIGHT TO
MODERATE THROUGH THE MIDDLE OF THE WEEK...SEAS WILL REMAIN
RELATIVELY TRANQUIL THROUGH AT LEAST EARLY TUESDAY.  AT THAT
POINT...A MODERATE LONG PERIOD SWELL WILL BEGIN TO PROPAGATE THROUGH
THE WATERS...RESULTING IN AN ELEVATED SEA STATE THROUGH THE END OF
THE WORK WEEK. BY THURSDAY...ANOTHER COLD FRONT WILL SLOWLY PUSH
THROUGH THE WATERS...CAUSING SOUTHERLY WINDS TO INCREASE YET AGAIN.
IN ADDITION TO THESE INCREASING SOUTHERLIES...MODEL GUIDANCE
INDICATES THAT A LARGER LONG PERIOD WESTERLY SWELL MAY REACH THE
WATERS THURSDAY AS WELL. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     COASTAL FLOOD ADVISORY FROM 9 AM THIS MORNING TO 1 PM PST THIS
     AFTERNOON FOR CAZ001.

NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 9 PM PST THIS EVENING FOR
     PZZ450-455-470.

     GALE WARNING UNTIL 9 AM PST THIS MORNING FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Jan 23, 4:56 AM PST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
456 AM PST SAT JAN 23 2016

CAZ001-241500-
REDWOOD COAST-
456 AM PST SAT JAN 23 2016

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
PST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT FROM 9 AM THROUGH
1 PM TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LONG PERIOD SWELL WILL BRING THE POTENTIAL FOR SNEAKER WAVES TO
NORTHWEST CALIFORNIA BEACHES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-076-241500-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
456 AM PST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-241500-
MENDOCINO COAST-
456 AM PST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LONG PERIOD SWELL WILL BRING THE POTENTIAL FOR SNEAKER WAVES TO
NORTHWEST CALIFORNIA BEACHES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:50 PM PSTWind AdvisoryEKA8 hr
Jan 22, 10:13 PM PSTSpecial Marine WarningEKA32 min
Jan 22, 10:32 PM PSTSpecial Weather StatementEKAHumboldt28 min
Jan 22, 10:58 PM PSTSpecial Weather StatementEKAHumboldt47 min
Jan 22, 11:35 PM PSTSpecial Weather StatementEKA25 min
Jan 23, 2:54 AM PSTSmall Craft AdvisoryEKA30 hr
Jan 23, 4:34 AM PSTCoastal Flood AdvisoryEKA8 hr
Jan 23, 2:53 PM PSTSmall Craft AdvisoryEKA18 hr

Nearby

Hazardous Seas Warnings in California, 2016Every hazardous seas warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.